Severe postictal laryngospasm as a potential mechanism for sudden unexpected death in epilepsy: A near-miss in an EMU

Jinny Tavee*, Harold Morris

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

44 Scopus citations

Abstract

A 42-year-old man with refractory epilepsy experienced a 1-min generalized tonic-clonic seizure followed by persistent inspiratory stridor and cyanosis while being monitored in our epilepsy monitoring unit (EMU). Although his cardiac parameters remained stable throughout the event, the patient's respiratory status rapidly declined, despite the urgent administration of oxygen via bag-valve-mask. He was subsequently intubated by the emergency code team, who noted severe laryngospasm while trying to insert the endotracheal tube. The patient was successfully resuscitated. This monitored case demonstrates that postictal laryngospasm may represent another potential cause of sudden unexpected death in epilepsy (SUDEP).

Original languageEnglish (US)
Pages (from-to)2113-2117
Number of pages5
JournalEpilepsia
Volume49
Issue number12
DOIs
StatePublished - Dec 1 2008

Keywords

  • Epilepsy
  • Laryngospasm
  • Sudden death
  • Sudden unexpected death in epilepsy

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Severe postictal laryngospasm as a potential mechanism for sudden unexpected death in epilepsy: A near-miss in an EMU'. Together they form a unique fingerprint.

Cite this